• Counter :
  • 275
  • Date :
  • 3/12/2011

Migraine drug increases birth defects

drugs

Taking a migraine and epilepsy drug known as topiramate by pregnant women can increase the risk of developing oral birth defects in the unborn, US federal agency warns.

The Food and Drug Administration (FDA) announced that expectant mothers who use topiramate (Topamax) are about 20 times more likely to have their infants develop cleft lips or cleft palate deformities.

"Health care professionals should carefully consider the benefits and risks of topiramate when prescribing it to women of childbearing age" and consider "alternative medications that have a lower risk of birth defects," said Russell Katz, the head of FDA’s Division of Neurology Products.

The agency also called on doctors to warn their female patients of childbearing age taking the medication about its risks since the defects occur in the first three months of pregnancy, before women may know they are expecting.

Cleft lips and cleft palates are rare birth defects caused by incomplete development of the lip or palate (roof of the mouth) during early fetal formation. Both defects, which may make it nearly impossible for babies to get adequate nutrition, need surgery for repair.

The federal body raised the drug’s pregnancy category to D, which means that there is evidence that the drug can harm a human fetus, stressing that its benefits outweigh its risks in some pregnant women.

Source: presstv.ir

  • Print

    Send to a friend

    Comment (0)